A WOMAN died after a nursing home gave only half her daily dose of a drug prescribed to help stabilise her epilepsy due to a charting error, an inquest heard.
Kathleen Leech (68) from Courtown in Gorey, Co Wexford, died at Tallaght Hospital on June 30 last year having developed status epilepticus. This is a life-threatening condition which places the brain in a state of persistent seizure.
Dublin Coroner's Court heard that the mother of five had been having recurrent seizures following a large stroke in November 2011.
Consultant neurologist Dr Sinead Murphy said that these seizures had lessened when her regime was changed to include two new anticonvulsants with the maximum dose of Keppra, also an anticonvulsant, which she was already taking.
When she was discharged to the Peamount Healthcare nursing home on June 1, 2012, she was still having occasional episodes of brief partial seizures.
However, Mrs Leech's condition deteriorated and her seizures became more frequent.
She was transferred back to Tallaght Hospital on June 23 and doctors discovered that she was being given half the prescribed dose of Keppra while in the nursing home. She died a week later.
Dr Murphy said it was impossible to rule out the error as a contributing factor in the development of status epilepticus.
The court heard that the error arose because timings for drug administration are done by doctors in Peamount Healthcare, as opposed to Tallaght Hospital where nurses do it.
Consultant physician at Tallaght Hospital and Peamount Healthcare Professor Desmond O'Neill said the first nurse who administered the drug at the nursing home had written down 9am and nobody reviewing Mrs Leech realised that an evening dose was not being given. He said that Peamount Healthcare was "completely open" about the administration error.
He called for a state-wide unified prescription chart to help eliminate errors.
Coroner Dr Brian Farrell gave the cause of death as aspirational pneumonia due to status epilepticus as a consequence of a previous stroke.
He said the reduced dosage of Keppra due to a "charting error" was a "possible causal or risk factor in the deterioration of her epilepsy together with a recent lower respiratory tract infection and previous stroke".
He returned a narrative verdict outlining the facts and will write to the HSE urging progress on the development of a national prescription chart.
Following the inquest, the dead woman's daughter, Noreen Leech, said: "We feel betrayed and saddened as to how she was treated."